We gave our 6-year-old daughter a heartburn medicine, cimetidine, for her warts. It's amazing! After months of visits to the dermatologist, the warts on the back of her hand are gone. She had up to 40 big and tiny warts, and they were starting to spread to her wrist and other hand. Finally, we gave her cimetidine daily for eight weeks, and they just disappeared.
The cimetidine (Tagamet) "cure" for warts was first written about in the early 1990s. This was an unusual use; Tagamet was a popular prescription drug for ulcers at that time. Since then, a number of studies have tested such acid-suppressing drugs against warts. Although some research subjects had a good response like your daughter, most of the well-controlled trials showed no benefit over placebo (Annals of Pharmacotherapy, July/August 2007).
I'm 52, and since I was a teenager I've had dry skin, or as my dermatologist puts it, "atopic dermatitis." He tells me it is stress-related and genetic. Every three months, I can get a steroid shot, but it only clears the problem up for a month at most. Then the skin on my hands dries out, peels off, splits and cracks. I've tried an assortment of hand creams and ointments, including prescribed creams like Dovonex or steroids. At times, I even sleep with greased-up hands in white cotton gloves. Nothing really seems to do the trick. Do you have any suggestions?
Atopic dermatitis, or eczema, is often a chronic problem, but here are some approaches that may help. Probiotics, or good bacteria, have shown benefit in some studies. Hemp seed oil, Pycnogenol (maritime pine bark extract) or oolong tea may be helpful. A low-glycemic index diet (no sugar, bread or pasta) eases symptoms for some people.
Can you help me? I've had a burning sensation on my tongue and the soles of my feet for weeks. I've tried Benadryl, OTC hydrocortisone cream and ice packs. Nothing is helping. My internist has said everything looks all right (though I think the bottoms of my feet look red). I am diabetic, and he did a blood test that showed my blood sugar is under control. I am presently taking metformin, Crestor, Lexapro, zolpidem and generic Zantac. I'd appreciate any thoughts.
Our first thought is to have your doctor check your vitamin B-12 status. Burning mouth and burning feet are difficult to diagnose, but both can result from vitamin B-12 deficiency.
Your diabetes medicine metformin (Glucophage) is associated with an increased risk of vitamin B-12 deficiency (Archives of Internal Medicine, Oct. 9, 2006). Acid-suppressing drugs like ranitidine (Zantac) may aggravate the problem by making it harder to absorb this nutrient from food. When vitamin B-12 levels fall too low for too long, people may experience irreversible neurological damage. Symptoms to watch out for include fatigue, confusion, loss of appetite, depression, burning tongue, poor memory, weakness and peripheral neuropathy (burning, tingling or numbness in feet or hands).
My daughter's husband and two sons are barefoot guys. They walk all around the house and outside in the gardens in their bare feet. When they come in, they put their feet on upholstered furniture, sometimes even on pillows where they are going to put their faces. They also have a cat that has the run of the house. I am concerned about germs. Am I being too picky?
We think you are being prudent. We recently interviewed Dr. Charles Gerba, the "guru of germs." Gerba is a professor of microbiology at the University of Arizona. He has studied bathrooms, kitchen sinks, computer keyboards and shoes. Gerba has found that shoes are frequently contaminated with bacteria that could cause disease. If shoes can track fecal bacteria into the house, so can bare feet. Your daughter's guys should rinse their feet when they come inside to avoid spreading germs on couches and pillows. The rest of us may want to follow the Japanese custom of leaving shoes at the door.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: peoplespharmacy.com.